Everything was progressing in a very average manner yesterday, until.
Let me backtrack a tad. I have quite a lot on my mind at the moment. Not the least is that I’m learning how to write apps for phones. It’s very early days and I have years of learning to go, but my ultimate goal is to write an app to help manage T1D.
So there I am with a lot on my mind and it was time for my last jab (injection) of the day. Nothing new there; I’ve done this thousands of times. But last night, with program code and logic spinning in my brain, I did my jab of 7 units.
But why did the pen click so many times?
Then I realised in horror. In my over-thinking state of mind I had wound up 16 units of long acting insulin instead of 7. 16 units is my morning dose and here I was at 8 o’clock at night giving myself more than twice my standard evening dosage.
For the non T1D related people reading this, that was a serious mistake and one that I was going to have to actively manage for the next 24 hours. The chances were now very real, even if only small, that I wouldn’t get through the night without either a trip in an ambulance …. or worse.
If you think of a water hose. My evening dosage is like watering the potted plant you have on the porch or by the front door. But my morning dosage is like using a fire hose to put out an unexpected fire in your backyard bar-b-que.
Here I was only an hour or so from going to bed and I had just injected a fire hose worth of insulin.
So I rapidly shifted into serious mode. The first thing was to tell my wife what I had done. We discussed options and expectations, then waited for my standard evening before-bed test to see where I was at.
Fortunately this test showed that I was actually running a little high, so I was glad about that. But the way long acting insulin works is that it lays apparently dormant for some hours before slowly starting to take action. So it was going to be 2 or 3 o’clock in the morning when I would be facing a dangerous situation.
The next step was to set my alarm for 2 o’clock so I could do a test.
That test showed me that, even though the level was still higher than a non-diabetes person would have, it had dropped significantly from the previous test. So the insulin was now taking effect. It was now time to have a small snack of carbohydrate, reset the alarm, put a juice box on the bedside table and go back to sleep.
When the alarm went off, shocking me back to reality, the test showed I was 4.6. This is not dangerously low, but given the history behind this test it showed that the long acting was dragging me down. But at least it was now morning and I was awake and safe.
For the rest of today I have felt the ongoing affect of my mistake, with an underlying shaky feeling pervading my whole morning. The feeling is almost like I’d had far too much coffee, with nervous energy and underlying shaking giving a very unpleasant aspect to my every move. But I have survived the experience and am trying to think of what I can do in the future to avoid such a silly, though serious, mistake from happening again.
Maybe my growing app writing skills can help.
Watch this space in maybe 2 or 3 years to come.
That is T1D as I have lived it ….. today.
PS – my evening test, a full 21 hours after the incorrect dosage, is still too low. The battle is not yet over.